WoundReference improves clinical decisions
 Choose the role that best describes you
Burris HA 3rd, Hurtig J, et al.
The oncologist. Date of publication 2010 Jan 1;volume 15(11):1227-37.
1. Oncologist. 2010;15(11):1227-37. doi: 10.1634/theoncologist.2009-0090. Epub 2010 Nov 2. Radiation recall with anticancer agents. Burris HA 3rd(1), Hurtig J. Author information: (1)Sarah Cannon Research Institute, Nashville, TN 37203, USA. Howard.Burris@scresearch.net Comment in Oncologist. 2010;15(11):1133-4. Radiation recall is an acute inflammatory reaction confined to previously irradiated areas that can be triggered when chemotherapy agents are administered after radiotherapy. It remains a poorly understood phenomenon, but increased awareness may aid early diagnosis and appropriate management. A diverse range of drugs used in the treatment of cancer has been associated with radiation recall. As most data come from case reports, it is not possible to determine the true incidence, but to date the antineoplastic drugs for which radiation recall reactions have been most commonly reported include the anthracycline doxorubicin, the taxanes docetaxel and paclitaxel, and the antimetabolites gemcitabine and capecitabine. Radiation recall is drug-specific for any individual patient; it is not possible to predict which patients will react to which drugs, and rechallenge does not uniformly induce a reaction. There are no identifiable characteristics of drugs that cause radiation recall, and thus, it is a possibility that must be kept in mind with use of any drug after radiotherapy, including those from new drug classes. Although it is not yet possible to design treatment regimens to eliminate the risk of radiation recall, it seems likely that risks can be minimized by prolonging the interval between completion of radiotherapy and initiation of chemotherapy. DOI: 10.1634/theoncologist.2009-0090 PMCID: PMC3227903 PMID: 21045191 [Indexed for MEDLINE]
Appears in following Topics:
Radiation-induced Cutaneous Damage - Introduction and Assessment
Radiation-Induced Cutaneous Damage - Treatment, Prevention, Patient Education